Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 82, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Apr 28, 2017, 8:30 PM EDT for Dearborn County, Ripley County, Indiana. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 28, 2017, 8:30 PM EDT (00:30 UTC)
- Expired
- Apr 28, 2017, 9:00 PM EDT
- In force
- 30 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Dearborn County, IN, Ripley County, IN
The radar
The Cincinnati radar (KILN), 102 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 8:53 PM EDT | HAIL 1 | Bright, IN | |
| Apr 28, 8:54 PM EDT | TSTM WND DMG | Bright, IN | TREES DOWN IN THE BRIGHT AREA. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 8:10 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.5 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1645 m above ground
- 0-6 km bulk shear
- 76 kt
- 0-1 km storm-relative helicity
- 419 m²/s²
- 0-3 km storm-relative helicity
- 848 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
578
WUUS51 KILN 290030
SVRILN
INC029-137-290100-
/O.NEW.KILN.SV.W.0082.170429T0030Z-170429T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington OH
830 PM EDT FRI APR 28 2017
The National Weather Service in Wilmington has issued a
* Severe Thunderstorm Warning for...
Northeastern Ripley County in southeastern Indiana...
Dearborn County in southeastern Indiana...
* Until 900 PM EDT.
* At 830 PM EDT, a severe thunderstorm was located near Milan, moving
east at 55 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters reported gold ball size hail in
Napoleon.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Lawrenceburg, Greendale, Aurora, Bright, Hidden Valley, Moores
Hill, Guilford, Wilmington, Logan, Manchester, Sunman, St. Leon,
West Harrison, Mount Sinai, Cold Springs, Dover, Weisburg,
Interstate 74 at US Route 52, Lawrenceville and New Alsace.
This includes the following Interstates...
I-74 in Indiana between mile markers 157 and 171.
I-74 in Ohio near mile marker 0.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
&&
LAT...LON 3931 8508 3930 8482 3911 8482 3906 8489
3906 8512
TIME...MOT...LOC 0030Z 273DEG 50KT 3920 8514
HAIL...1.75IN
WIND...60MPH
$$
Sites1 follow-up statement
220
WWUS51 KILN 290051
SVSILN
Severe Weather Statement
National Weather Service Wilmington OH
851 PM EDT FRI APR 28 2017
INC137-290101-
/O.CAN.KILN.SV.W.0082.000000T0000Z-170429T0100Z/
Ripley IN-
851 PM EDT FRI APR 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RIPLEY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 200 AM EDT for
southeastern Indiana...and southwestern Ohio.
LAT...LON 3930 8482 3911 8482 3911 8489 3912 8503
3931 8498
TIME...MOT...LOC 0051Z 270DEG 46KT 3921 8482
$$
INC029-290100-
/O.CON.KILN.SV.W.0082.000000T0000Z-170429T0100Z/
Dearborn IN-
851 PM EDT FRI APR 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR NORTHEASTERN DEARBORN COUNTY...
At 851 PM EDT, a severe thunderstorm was located over Bright, moving
east at 55 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lawrenceburg, Greendale, Hidden Valley, Bright, Guilford, Logan,
Manchester, St. Leon, West Harrison, Dover and Interstate 74 at US
Route 52.
This includes the following Interstates...
I-74 in Indiana between mile markers 162 and 171.
I-74 in Ohio near mile marker 0.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
To report severe weather, go to our website at weather.gov/iln and
submit your report via social media, when you can do so safely.
&&
LAT...LON 3930 8482 3911 8482 3911 8489 3912 8503
3931 8498
TIME...MOT...LOC 0051Z 270DEG 46KT 3921 8482
HAIL...1.25IN
WIND...60MPH
$$
BinauWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 8:16 PM EDT, 14 minutes earlier.
Area forecast discussion, Apr 28, 8:16 PM EDT, 14 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
816 PM EDT Fri Apr 28 2017
.SYNOPSIS...
Showers and thunderstorms are expected tonight into Saturday as
a warm front lifts north across the Ohio Valley. A much warmer
airmass will be in place across the area through the weekend. A
cold front will bring another chance of precipitation Sunday
night into Monday and usher in a cooler airmass for next week.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Latest surface analysis is showing the warm front stretching
from far southwest Kentucky eastward into southern West
Virginia. Along and south of this boundary, skies have been
mostly clear through much of the day and this has allowed for
some decent destabilization with surface based capes in the 1000
to locally 2000 J/KG range across parts southern Kentucky.
Farther north across our area, instability is much more limited
so far as skies have been mostly cloudy over all but our far
southern areas. The front is forecast to shift slowly north
through tonight but the northward extent remains in doubt and
will dictate both the severe threat into the evening and the
potential for flash flooding overnight.
The his res cams continue to bounce around on the placement/track
of developing convection currently back across southeast
Missouri. The HRRR has generally been trending slightly farther
north but occasional runs have remained south of our area.
Meanwhile, the 12Z WRF-ARW is farther south while the NMM is much
farther north. Meanwhile, 12Z NSSL WRF is more in the middle,
affecting much of our southern fa. Based on the position of the
front attm, would expect to see some additional development in
the warm sector over the next couple of hours as some weak mid
level short wave energy begins to move into the lower Ohio
Valley. If this develops, would expect the bulk of this to track
along or just south of our area and contain the highest severe
threat, as this will be on the instability gradient and close
to the area of better low level shear along the boundary. If
these do develop, this would lead to the potential for some
rotating storms across our far southern fa as we head into this
evening. Farther north of the boundary, storms should be more
elevated, leading to a primary severe threat of hail.
Good moisture advection over the front will help push PWS up to
around 2 inches tonight. The synoptic models are farther north
with the boundary and thus with the axis of heavy rain overnight
tonight. This leads to quite a bit of uncertainty as to the
flash flood potential. For now, will lean toward sticking with
the current FFA, thinking that the best chance for any flash
flooding would be with potential training storms across our
southwest heading into tonight. However, depending on radar
trends, this may need to be adjusted farther north and/or east
as the event begins to play out.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
The boundary will continue to lift northward through the day on
Saturday. As we get into the warm sector, southern portions of
our fa will push well into the 80s with good instability
developing as we head through the day. Pcpn chances will again
be dependent on the placement and timing of the front, but given
the instability, will allow for chance pops to slowly lift
north across the area with the boundary through the day. As the
front pushes off to our north, we should see a decreasing chance
of pcpn across the north heading into Saturday night.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...
Area will be in the warm sector on Sunday which will allow
temperatures to be very warm with forecast highs just a few degrees
below records. Cannot rule out a few storms drifting into western
counties, although most activity will be west of the forecast area.
Occluded front will sweep through the region Sunday night into
Monday. Expect a band of showers and embedded thunderstorms to track
across the area with this feature. Instability looks weak and
precipitation will be progressive, so threats seems to be quite
limited.
Closed low will lift from the Mississippi Valley into the western
Great Lakes Monday into Tuesday before opening up and tracking east.
Associated surface low will pass north of the area. But there will
be a strong gradient south of the low. So expect gusty winds Monday
into Tuesday. A few showers could pass across the area Monday.
High pressure will briefly build in later Tuesday into Tuesday
night. But the precipitation will already start to spread into
southwest counties on Wednesday as a warm front develops south of
the area. The front will become more pronounced until low pressure
moves through the Tennessee Valley Thursday into Thursday night. So
there will be a chance of showers during this time period. The
chance of rain will then diminish on Friday.
After the occluded front moves through, temperatures will be below
normal.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
Showers and thunderstorms will move across the TAF sites this
evening and overnight. VSBYs will be reduced with some of these
thunderstorms. In addition CIGS will gradually lower overnight
as well. A warm front will lift northwards on Saturday. Some
additional shower activity will be possible with isolated
thunderstorms.
OUTLOOK...MVFR ceilings and visibilities with a chance of thunderstorms
are possible Saturday night, Sunday night and Monday. Wind
gusts to 35 kt possible Sunday into Tuesday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Flash Flood Watch through Saturday morning for OHZ070>072-
077>081.
KY...Flash Flood Watch through Saturday morning for KYZ089>099.
IN...Flash Flood Watch through Saturday morning for INZ066-073>075-
080.
&&
SYNOPSIS...JGL
NEAR TERM...JGL
SHORT TERM...JGL
LONG TERM...
AVIATION...NovakHazardous weather outlook, Apr 28, 12:12 PM EDT, 8 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 1212 PM EDT Fri Apr 28 2017 INZ050-058-059-KYZ100-OHZ026-034-035-042>046-051>056-060>065-073-074- 082-088-290930- Wayne-Fayette IN-Union IN-Lewis-Hardin-Mercer-Auglaize-Darke-Shelby- Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-Franklin OH- Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-Fairfield-Ross- Hocking-Pike-Scioto- 1212 PM EDT Fri Apr 28 2017 This Hazardous Weather Outlook is for East Central Indiana, Northeast Kentucky, Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...This Afternoon and Tonight. Thunderstorms are expected to develop this afternoon through tonight. A few severe storms are possible, with primary threats of large hail and heavy rainfall. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms may continue into Saturday. A few severe storms are possible, with primary threats of large hail and heavy rainfall. Wind gusts up to 40 MPH are possible on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ066-073>075-080-KYZ089>099-OHZ070>072-077>081-290930- Franklin IN-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone- Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Butler- Warren-Clinton-Hamilton-Clermont-Brown-Highland-Adams- 1212 PM EDT Fri Apr 28 2017 ...FLASH FLOOD WATCH IN EFFECT FROM 7 PM EDT THIS EVENING THROUGH SATURDAY MORNING... This Hazardous Weather Outlook is for Southeast Indiana, Northern Kentucky and Southwest Ohio. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Thunderstorms are expected to develop this afternoon through tonight. Some severe storms are possible. The primary threat is large hail. However, damaging wind and tornadoes are not out of the question. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Thunderstorms may continue into Saturday. A few severe storms are possible, with primary threat of large hail. Wind gusts up to 40 MPH are possible on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and tonight.
In the hours before
Local storm report, Apr 28, 8:23 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
823 PM EDT FRI APR 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0821 PM HAIL NAPOLEON 39.21N 85.33W
04/28/2017 M1.75 INCH RIPLEY IN CO-OP OBSERVER
&&
ANOVAKThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 8:14 PM EDT | Severe Thunderstorm Warning | ILN | Franklin, Ripley | 31 min |
| Apr 28, 8:28 PM EDT | Areal Flood Advisory | ILN | Fayette, Franklin | 2 hr |
| Apr 28, 8:43 PM EDT | Areal Flood Advisory | ILN | Dearborn, Ripley | 4 hr |
| Apr 28, 8:48 PM EDT | Areal Flood Advisory | ILN | Union | 4 hr |
| Apr 28, 8:48 PM EDT | Special Weather Statement | ILN | Union | 27 min |
| Apr 28, 8:52 PM EDT | Severe Thunderstorm Warning | ILN | Dearborn | 38 min |
| Apr 28, 9:09 PM EDT | Severe Thunderstorm Warning | ILN | Dearborn, Ohio, Ripley | 51 min |
| Apr 28, 9:14 PM EDT | Tornado Warning | ILN | Ripley | 15 min |
| Apr 28, 9:45 PM EDT | Areal Flood Advisory | ILN | Dearborn, Ripley | 6 hr |
| Apr 28, 10:36 PM EDT | Special Weather Statement | ILN | Ohio, Switzerland | 39 min |
| Apr 29, 6:10 AM EDT | Special Weather Statement | ILN | Dearborn, Ripley | 35 min |
| Apr 29, 6:54 AM EDT | Special Weather Statement | ILN | Franklin | 36 min |
| Apr 29, 7:22 AM EDT | Areal Flood Advisory | ILN | Dearborn, Franklin, Ohio, Ripley, Switzerland | 3 hr |
| Apr 29, 7:51 AM EDT | Flash Flood Warning | ILN | Dearborn, Franklin, Ohio, Ripley, Switzerland | 4 hr |
| Apr 29, 7:53 AM EDT | Severe Thunderstorm Warning | ILN | Dearborn, Ohio, Ripley, Switzerland | 52 min |
| Apr 29, 7:54 AM EDT | Special Weather Statement | ILN | Dearborn, Ripley | 36 min |
| Apr 29, 7:59 AM EDT | Severe Thunderstorm Warning | ILN | Dearborn, Franklin, Ripley | 46 min |
| Apr 29, 8:02 AM EDT | Areal Flood Advisory | ILN | Fayette, Franklin, Union | 4 hr |
| Apr 29, 8:22 AM EDT | Severe Thunderstorm Warning | ILN | Dearborn, Ohio, Switzerland | 38 min |
| Apr 29, 8:33 AM EDT | Areal Flood Advisory | ILN | Dearborn | 4 hr |
| Apr 29, 11:40 AM EDT | Areal Flood Warning | ILN | Dearborn, Franklin, Ohio, Ripley, Switzerland | 6 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.